Florida, 2005

High Wind in Florida, October 24, 2005

October 24, 2005 · NWS MLB · 1 event in 1 county or zone

The northern eyewall of hurricane Wilma moved over the town of Okeechobee as Wilma moved northeast across the Florida peninsula. Okeechobee Emergency Management reported winds near 80 mph (69 knots) but the instrument failed before the peak winds occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.5 million
Crop damage
$21 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

The northern eyewall of hurricane Wilma moved over the town of Okeechobee as Wilma moved northeast across the Florida peninsula. Okeechobee Emergency Management reported winds near 80 mph (69 knots) but the instrument failed before the peak winds occurred. Most damage was in the south part of the county and around Lake Okeechobee. Fifty covered boat slips were destroyed and 12 boats were damaged or sunk. About 800 residences were damaged. Of these, 29 were destroyed and 114 received major damage. The Okeechobee City water plant was shut down due to poor water quality in the lake. Two airplanes were overturned. Three hangers were destroyed and 2 sustained major damage at Okeechobee Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 24, 2:33 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 24, 2:33 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
333 AM EDT MON OCT 24 2005

.DISCUSSION...

...MAJOR HURRICANE WILMA ACCELERATING TOWARD FLORIDA...

...SIGNIFICANT AIRMASS CHANGE BEHIND WILMA WITH NEAR RECORD LOWS
TUESDAY AND WEDNESDAY MORNINGS...

THROUGH TODAY...MAIN CONCERN THIS MORNING WILL BE THE CONTINUED
TORNADO THREAT. SEVERAL CELLS INDICATING ROTATION ON KMLB DOPPLER
RADAR AT 07Z. FURTHER TORNADO WARNINGS AND STATEMENTS ARE
ANTICIPATED THIS MORNING. IN ADDITION TO THE TORNADO THREAT...ONSET
OF TROPICAL STORM FORCE WINDS WILL OCCUR CLOSE TO SUNRISE WITH
CONDITIONS WORSENING ACROSS EC FL THIS MORNING AS WILMA RACES NE
ACROSS SOUTHERN PART OF THE STATE AFTER THE CENTER MAKES LANDFALL ON
THE SW FL COAST A LITTLE BEFORE SUNRISE.

FLOODING WILL ALSO REMAIN A CONCERN WITH WILMA MOVING OVER THE
PENINSULA...A SFC BOUNDARY STILL IN PLACE ACROSS THE CENTRAL
PENINSULA AND STRONG UPPER LEVEL DIVERGENCE. FLOOD WATCH WILL
CONTINUE UNTIL LATE THIS AFTERNOON. POPS ARE CATEGORICAL...TEMPS
NOT EXPECTED TO RISE MUCH (IF ANY) FROM VALUES AROUND DAYBREAK.

TONIGHT...STRONG COLD ADVECTION WILL DEVELOP AS WILMA MOVES RAPIDLY
INTO THE NORTH ATLANTIC. GFS MOS HAS BEEN CONSISTENT IN SHOWING
MORNING LOWS IN THE MID-UPPER 40S. OFFSHORE FLOW WILL ADVECT THIS
AIR MASS ALL THE WAY TO THE COAST. THE COLD TEMPERATURES COMBINED
WITH NORTHWEST WINDS AROUND 15 MPH WILL PRODUCE WIND CHILLS IN THE
LOWER 40S. RECORD LOW TEMPERATURES FOR MCO...MLB AND VRB WILL LIKELY
BE BROKEN. SEE CLIMATE SECTION BELOW.

TUE-WED...SURFACE HIGH SLIDING OUT OF THE GREAT PLAINS INTO THE
SOUTHEASTERN CONUS WILL CONTINUE TO PRODUCE A COOL NORTHWEST FLOW.
ADDITIONAL RECORD LOW TEMPERATURES MAY BE BROKEN EARLY WED
MORNING. HIGH TEMPERATURES WILL STRUGGLE TO REACH THE 70 DEGREE MARK
EACH DAY DESPITE THE DRY CONDITIONS AND MAINLY SUNNY SKIES.

THU-SUN...LOW-LEVEL FLOW WILL BECOME ONSHORE AS THE SURFACE HIGH
BUILDS ACROSS THE UPPER MIDWEST AND THE NORTHEAST. THIS WILL
GENERATE SOME MARINE STRATOCU AND A SLIGHT CHANCE OF SHOWERS THROUGH
THE PERIOD.

&&

.CLIMATE...

RECORD LOWS TUE:
DAB  41 (1937)    MCO 48 (1982)    MLB 51 (1982)   VRB 58 (1988)

RECORD LOWS WED:
DAB  44 (1982)    MCO 47 (1982)    MLB 48 (1990)   VRB 49 (1990)

&&

.MARINE...CONDITIONS RAPIDLY DETERIORATING THIS MORNING WITH
HURRICANE CONDITIONS EXPECTED OVER THE SOUTH LEG AS WILMA EMERGES
OFF THE EAST COAST. OFFSHORE FLOW WILL DEVELOP BEHIND WILMA MON AFTN
AND PERSIST THRU TUE WITH GRADUALLY SUBSIDING WINDS AND SEAS. NORTH
TO NORTHEAST WINDS WED AND THU WITH NO HEADLINES EXPECTED AT THIS
TIME FOR MID TO LATE WEEK.

&&

.AVIATION...WIDESPREAD IFR CONDITIONS DUE TO WILMA...SOME GRADUAL
IMPROVEMENT STARTING THIS AFTERNOON...BECOMING VFR BY TONIGHT.

&&

.FIRE WX...THE MUCH DRIER AIR MASS ADVECTING OVER THE REGION BEHIND
WILMA MAY ALLOW RED FLAG CONDITIONS TO BE MET ON TUES/WED. WILL
MENTION IN FWF DISCUSSION...AND LET DAY SHIFT ASSESS NEED TO ISSUE
WATCHES OR FLAGS LATER TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  49  67  49 /  90   0   0   0
MCO  70  47  68  46 /  90   0   0   0
MLB  72  46  70  45 / 100   0   0   0
VRB  76  48  72  47 / 100   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
...HURRICANE WARNING FROM TITUSVILLE SOUTH TO JUPITER INLET.
...TROPICAL STORM WARNING FROM NORTH OF TITUSVILLE TO FLAGLER BEACH.
...INLAND HURRICANE WARNING FOR OKEECHOBEE AND OSCEOLA COUNTIES.
...INLAND TROPICAL STORM WARNING ORANGE...LAKE...SEMINOLE AND
   INTERIOR VOLUSIA COUNTIES.
...FLOOD WATCH ALL EC FL COUNTIES THROUGH THIS AFTERNOON.
...TORNADO WATCH 837 ALL EC FL COUNTIES THROUGH 11 AM EDT.

&&

SHORT-TERM...GLITTO
LONG-TERM....HIRSCH

In the hours before

Special weather statement, Oct 24, 12:40 AM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
140 AM EDT MON OCT 24 2005

FLZ045-147-240645-
NORTHERN BREVARD COUNTY-ORANGE-
140 AM EDT MON OCT 24 2005

...STRONG STORMS CAPABLE OF PRODUCING ISOLATED TORNADOES...HIGH
WINDS AND TORRENTIAL MOVING NORTH THROUGH EAST CENTRAL FLORIDA...

OUTER RAIN BANDS NORTHEAST OF HURRICANE WILMA WERE MOVING THROUGH
BREVARD...EASTERN ORANGE AND LAKE COUNTIES. THESE BANDS HAVE A
HISTORY OF PRODUCING BRIEF TORNADOES AND TORRENTIAL RAIN. THROUGH
THE MORNING HOURS THESE CELLS WILL MOVE QUICKLY TO THE NORTH INTO
NORTHERN BREVARD...SEMINOLE AND VOLUSIA COUNTIES.

THE NEXT OUTER RAIN BAND FROM HURRICANE WILMA WAS MOVING RAPIDLY
NORTH FROM THE FLORIDA SOUTHWEST COAST AND WILL SWEEP INTO
OKEECHOBEE AND OSCEOLA COUNTIES BY ABOUT 4 AM. THESE BANDS WILL
PRODUCE MORE WIDESPREAD HEAVY RAINFALL AND WIND GUSTS TO 20 TO 30
MPH.

DD
Special weather statement, Oct 24, 2:35 AM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
335 AM EDT MON OCT 24 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
240900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
335 AM EDT MON OCT 24 2005

...A HIGH THREAT FOR TORNADOES EXISTS...

AT 330 PM EDT...SEVERAL THUNDERSTORMS WERE OCCURRING OVER EAST
CENTRAL FLORIDA THAT WERE INCREASING IN POTENTIAL TO PRODUCE
TORNADOES. THESE STORMS WERE OCCURRING FROM NEAR SANFORD AND
ORLANDO...TO KISSIMMEE...TO HOLOPAW...TO NEAR MELBOURNE AND SATELLITE
BEACH. MOVEMENT HAS BEEN TO THE NORTHWEST AT 20 MPH.

THROUGH 5 AM...THE THREAT FOR TORNADOES WILL CONTINUE AS THE AREA
OVER EAST CENTRAL FLORIDA FILLS IN WITH SHOWERS AND THUNDERSTORMS
AS WILMA MAKES ITS APPROACH. THE MAIN THREAT WILL BE NORTH OF A
LINE FROM VERO BEACH TO KISSIMMEE...ESPECIALLY ACROSS PARTS OF
BREVARD...INDIAN RIVER...OSCEOLA...AND ORANGE COUNTIES. THIS INCLUDES
THE ADJACENT COASTAL WATERS.

THE TORNADO THREAT WILL BE GRADUALLY INCREASING SOUTH OF THIS
AREA WHEN ORGANIZED RAINBANDS BEGIN TO MORE DIRECTLY AFFECT
THAT AREA.

BE SURE TO CHECK HURRICANE LOCAL STATEMENTS FROM THE NATIONAL WEATHER
SERVICE IN MELBOURNE FOR COMPLETE UPDATES ON HURRICANE WILMA.

DWS
Special weather statement, Oct 24, 3:48 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
448 AM EDT MON OCT 24 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
241100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
448 AM EDT MON OCT 24 2005

...A HIGH THREAT FOR TORNADOES EXISTS...

AT 5 AM EDT...SEVERAL ROTATING TROPICAL RAIN STORMS WERE MOVING ON
SHORE NEAR CAPE CANAVERAL AND EXTENDING ACROSS NORTHERN OSCEOLA AND
ORANGE COUNTRIES.  A NUMBER OF TORNADO WARNING HAVE BEEN ISSUED FOR
THESE STORMS BUT NONE HAVE BEEN REPORTED AT THIS TIME.  BUT THE
THREAT WILL CONTINUE THROUGH THE MID MORNING HOURS.

WINDS MORE DIRECTLY ASSOCIATED WITH THE LANDFALL OF HURRICANE WILMA
ARE BEING FELT ACROSS SOUTH FLORIDA.  WIND GUSTS FROM 30 TO 40 MPH
HAVE BEEN REPORTED FROM MIAMI TO PALM BEACH. AS WILMA COMES ON
SHORE IN SOUTH WEST FLORIDA AND TRACKS JUST SOUTH OF LAKE OKEECHOBEE
TODAY...WIND GUSTS WILL INCREASE TO 40 TO 50 MPH MAINLY SOUTH OF
ORLANDO AND CAPE CANAVERAL.  HIGHER GUST TO NEAR HURRICANE STRENGTH
WILL OCCUR IN THE STRONGER RAIN BANDS MAINLY NEAR THE CENTER OF
WILMA.

AS WINDS BECOME MORE ONSHORE TODAY...THE TORNADO THREAT WILL
INCREASE. A TORNADO WATCH IS IN EFFECT FOR EAST CENTRAL FLORIDA
THROUGH 5 AM.

BE SURE TO CHECK HURRICANE LOCAL STATEMENTS FROM THE NATIONAL WEATHER
SERVICE IN MELBOURNE FOR COMPLETE UPDATES ON HURRICANE WILMA.

DD
Special weather statement, Oct 24, 4:14 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
514 AM EDT MON OCT 24 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
241100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
514 AM EDT MON OCT 24 2005

...A HIGH THREAT FOR TORNADOES EXISTS...

AT 5 AM EDT...SEVERAL ROTATING TROPICAL RAIN STORMS WERE MOVING ON
SHORE NEAR CAPE CANAVERAL AND EXTENDING ACROSS NORTHERN OSCEOLA AND
ORANGE COUNTRIES.  A NUMBER OF TORNADO WARNING HAVE BEEN ISSUED FOR
THESE STORMS BUT NONE HAVE BEEN REPORTED AT THIS TIME.  BUT THE
THREAT WILL CONTINUE THROUGH THE MID MORNING HOURS.

WINDS MORE DIRECTLY ASSOCIATED WITH THE LANDFALL OF HURRICANE WILMA
ARE BEING FELT ACROSS SOUTH FLORIDA.  WIND GUSTS FROM 30 TO 40 MPH
HAVE BEEN REPORTED FROM MIAMI TO PALM BEACH. AS WILMA COMES ON
SHORE IN SOUTH WEST FLORIDA AND TRACKS JUST SOUTH OF LAKE OKEECHOBEE
TODAY...WIND GUSTS WILL INCREASE TO 40 TO 50 MPH MAINLY SOUTH OF
ORLANDO AND CAPE CANAVERAL.  HIGHER GUST TO NEAR HURRICANE STRENGTH
WILL OCCUR IN THE STRONGER RAIN BANDS MAINLY NEAR THE CENTER OF
WILMA.

AS WINDS BECOME MORE ONSHORE TODAY...THE TORNADO THREAT WILL
INCREASE. A TORNADO WATCH IS IN EFFECT FOR EAST CENTRAL FLORIDA
THROUGH 11 AM.

BE SURE TO CHECK HURRICANE LOCAL STATEMENTS FROM THE NATIONAL WEATHER
SERVICE IN MELBOURNE FOR COMPLETE UPDATES ON HURRICANE WILMA.

DD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Okeechobee

When
October 24, 5:00 AM EST to 2:00 PM EST
Where
Okeechobee forecast zone
Measured
80 kt (92 mph) estimated gust
Property damage
$6.5 million
Crop damage
$21 million
Reported by
EMERGENCY MANAGER
Coordinates
27.386, -80.889 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, October 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5477617.